Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 119, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 12:40 AM CDT for Burke County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2001, 12:40 AM CDT (05:40 UTC)
- Expired
- Jul 20, 2001, 1:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Burke County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:25 AM CDT | Hail 0.75 | Columbus, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2229 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 200542 SVRBIS NDC013-200645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1240 AM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURKE COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 145 AM CDT * AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLUMBUS...OR ABOUT 23 MILES EAST OF CROSBY...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIGNITE AT 1250 AM CDT FLAXTON AT 105 AM CDT NORTHGATE AT 125 AM CDT HAIL AN INCH IN DIAMETER WILL OCCUR WITH THESE SEVERE STORMS. HEAVY RAIN cCOULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STAY INSIDE UNTIL AFTER THE STORM HAS PASSED. LAT...LON 4898 10292 4859 10282 4861 10229 4898 10216 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 PM CDT, 9 hours 25 minutes earlier.
Area forecast discussion, Jul 19, 3:15 PM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT THU JUL 19 2001 THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE NORTHEAST. LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS. WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY. AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A SURFACE HIGH OVER SOUTHERN MANITOBA. THAT WILL DROP THE DEWPOINTS INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG CONVECTION. WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS WILL BE SEASONAL. .BIS...NONE. TSW
In the hours before
Special weather statement, Jul 19, 11:33 PM CDT, 1 hour 7 minutes before
NDZ017-200530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1133 PM CDT (1033 PM MDT) THU JUL 19 2001 STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL AND SOUTHERN MCKENZIE COUNTY WILL MOVE EAST-NORTHEAST THROUGH 1230 PM CDT (1130 PM MDT). THESE STORMS WILL PASS THROUGH THEODORE ROOSEVELT NATIONAL PARK (NORTH UNIT) AND GRASSY BUTTE...THEN REMAIN OVER RURAL AREAS THROUGH 1130 PM MDT. EXPECT VERY HEAVY RAIN... WIND GUSTS TO) 50 MPH AND DEADLY LIGHTNING WITH THESE STORMS. MR
Local storm report, Jul 19, 11:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM (BIS)BISMARCK MUNI ARPT ND 76 MPH TSTM GUST
07/19/01 BURLEIGH TREES DOWN IN TOWN.
POWER OUT ACROSS MUCH
OF CITY.Local storm report, Jul 20, 12:05 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM LOSTWOOD ND .75 INCH HAIL
07/19/01 MOUNTRAIL SPOTTER REPORT,
VISIBILITIES LESS THAN
1/8 MILE. REPORTED BY
STORM SPOTTER.Local storm report, Jul 20, 12:11 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM STEELE ND 60 MPH TSTM GUST
07/20/01 KIDDER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
VERY HEAVY RAIN AND PEA
SIZE HAIL.Local storm report, Jul 20, 12:26 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 8 S STANLEY ND .75 INCH HAIL
07/20/01 MOUNTRAIL VERY HEAVY RAIN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 12:38 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1228 AM 2 W MAX ND .75 INCH HAIL
07/20/01 MCLEAN REPORTED BY STORM
SPOTTER. LOTS OF IT.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 61 min |
| Jul 19, 9:08 PM CDT | Tornado Warning | BIS | Golden Valley | 67 min |
| Jul 19, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Jul 19, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 56 min |
| Jul 19, 10:16 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 44 min |
| Jul 19, 10:23 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 57 min |
| Jul 19, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 65 min |
| Jul 19, 10:41 PM CDT | Tornado Warning | BIS | Grant, Morton | 34 min |
| Jul 19, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 65 min |
| Jul 19, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 61 min |
| Jul 19, 11:02 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 58 min |
| Jul 19, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 64 min |
| Jul 19, 11:42 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 58 min |
| Jul 19, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 46 min |
| Jul 19, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 46 min |
| Jul 20, 12:00 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 60 min |
| Jul 20, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 61 min |
| Jul 20, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
| Jul 20, 12:50 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| Jul 20, 12:51 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 39 min |
| Jul 20, 1:01 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 44 min |
| Jul 20, 1:29 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 61 min |
| Jul 20, 2:32 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 58 min |
| Jul 20, 3:06 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 59 min |
| Jul 20, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 60 min |
| Jul 20, 4:35 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 55 min |
| Jul 20, 4:55 PM CDT | Tornado Warning | BIS | Burke | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.